Sarcoid- Like Phenomenon - Ustekinumab Induced Granulomatous Reaction Mimicking Diffuse Metastatic Disease

A Case Report and Review of the Literature

Mohamed M. Gad; Najdat Bazarbashi; Manpreet Kaur; Amit Gupta

Disclosures

J Med Case Reports. 2019;13(257) 

In This Article

Case Presentation

A 50-year-old Causcasian man with a known history of refractory psoriasis on treatment with ustekinumab presented with a complaint of significant weight loss and shortness of breath. He had no other complaints. He denied a previous similar episode and any maculopapular rash or urticarial reaction after taking ustekinumab. He was fatigued but recalled no chest pain, palpitations, night sweats, cough, or recent infections. He had no other medical comorbidities or surgical history. A physical examination showed significant wasting but not acute distress. He had decreased breath sounds on the right side of his chest, but, otherwise, the physical examination was unremarkable. Blood cultures were drawn on presentation and came back negative in 48 hours. A chest computed tomography (CT) scan was performed and revealed a large right lung mass with adjacent nodularity in addition to right-sided pleural effusion (Figure 1a), and possibility of primary lung malignancy was raised. Therapeutic thoracocentesis was done; fluid cytology and analysis were negative for malignancy, acid-fast bacilli, or fungal infections. A positron emission tomography (PET) scan was performed to complete the work up, which revealed multifocal areas of hypermetsabolic activity, including intense activity within right lung mass, nodular uptake in axial and visualized proximal appendicular skeleton, multiple lymph node groups in the lower neck, chest and upper abdomen, and diffuse uptake within liver and spleen (Figs. 2a, b, c). Disseminated malignancy was highly suspected at this point; thus, a transbronchial biopsy was done which showed respiratory mucosa with poorly formed non-necrotizing granulomas, and a right parietal pleura biopsy demonstrated non-necrotizing and hyalinized granulomatous inflammation. A left iliac bone biopsy was also obtained and showed benign bone tissue and bone marrow growth. Interventional radiology attempted to obtain a sample of the liver lesion, but the attempt was unsuccessful, because of poor viaualization of lesions on ultrasound. Immunohistochemical stains for AE1/AE3, cytokeratin 7 and 20, and TTF-1 were all negative. So, given the patients history of medical therapy and histopathological findings, a diagnosis of ustekinumab associated steroid reaction was felt to be most likely.

Figure 1.

a Axial chest computed tomography image at presentation demonstrating a large area of right mid lung consolidation (red arrow) with adjacent extensive nodularity (blue arrows) along with a large right plural effusion (star). b Follow up Chest computed tomography after 8 months of prednisone administration results in significant improvement of right lung infiltrates as well as resolution of right sided pleural effusion

Figure 2.

Axial, sagittal and coronal fused PET-CT images demonstrating widespread radiotracer uptake, including within right lung mass (red arrow in a), liver, spleen, multiple bones (red arrows in b and c) and multiple lymph node stations in lower neck, chest and upper abdomen (blue arrows in a, b and c)

As a result, our patient was started on oral prednisone therapy, and ustekinumab was discontinued. Follow up CT of his chest demonstarted significant decrease in size of right lung mass and adjacent nodularity, in response to the prednisone (Figure 1b). During the stroid taper, the patient developed hepatic dysfunction and portal hypertension as evidenced by recurrent pleural effusions and ascites. Diagnostic and therapeutic thoracocentesis was done and 2 liters of fluid was drained. A transjugular core biopsy of his liver was successful at that time and showed multiple necrotizing and non-necrotizing giant cell granulomas. The decision was made to start him on azathioprine, avoid anti-tumor necrosis factor (TNF) or mAb agents as well as methotrexate due to its hepatic side effects, and to slowly taper his prednisone dosage with subsequent follow-up in our out-patient clinic. Despite this, in next two months the hepatic dysfunction continued to deteriorate and patient had to undergo TIPS( transjugular intrahepatic portosystemic shunt) placement.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....